Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 28, NWS Huntsville, AL

July 22, 2005Lincoln County, Tennessee; Jackson County, Madison County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 22, 2005, 10:05 PM CDT for Lincoln County, Tennessee; Jackson County, Madison County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2005, 10:05 PM CDT (03:05 UTC)
Expired
Jul 23, 2005, 1:00 AM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Jackson County, AL, Madison County, AL, Lincoln County, TN

The radar

The Northeast Alabama radar (KHTX), 26 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 10:50 PM CDTFLASH FLOODMeridianville, ALSEVERAL INCHES OF WATER OVER ROADWAY FROM MERIDIANVILLE TO NORTH HUNTSVILLE
Jul 22, 11:00 PM CDTFLASH FLOODElora, TNWATER WAIST DEEP ON VANTOWN ROAD. FOOT-DEEP WATER ON HUNTSVILLE HIGHWAY IN SOUTHERN PART OF COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3504 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 230306
FFWHUN
ALC071-089-TNC103-230600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1005 PM CDT FRI JUL 22 2005

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LINCOLN COUNTY IN TENNESSEE
  MADISON COUNTY IN NORTH CENTRAL ALABAMA
  JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 100 AM CDT

* AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED THAT VERY HEAVY RAIN OF AROUND 2 INCHES HAS FALLEN FROM  
  A CLUSTER OF SEVERE THUNDERSTORMS OVER THE AREA WHERE LINCOLN      
  COUNTY TENNESSEE JOINS NORTHEAST MADISON AND NORTHWEST JACKSON     
  COUNTIES IN NORTHEAST ALABAMA. ANOTHER 1 TO 2 INCHES OF RAINFALL   
  IS POSSIBLE IN A SHORT PERIOD AS THE CLUSTER DRIFTS                
  SLOWLY SOUTHWEST.

* SOME LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
  GURLEY...HAZEL GREEN...HUNTSVILLE...MERIDIANVILLE...MOORES MILL AND
  NEW MARKET

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3503 8623 3507 8656 3467 8661 3467 8620

$$

SCHAUB
2 follow-up statements
000 
WGUS74 KHUN 230456
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1155 PM CDT FRI JUL 22 2005

ALC071-089-TNC103-230600-
MADISON AL-JACKSON AL-LINCOLN TN-
1155 PM CDT FRI JUL 22 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 100 AM CDT FOR LINCOLN...
JACKSON AND MADISON COUNTIES...

AT 1155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT VERY HEAVY RAINFALL HAD ENDED IN JACKSON AND MADISON 
COUNTIES...BUT WAS CONTINUING ACROSS SOUTHERN LINCOLN COUNTY.

LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...TOWNS AND CITIES 
WEST AND SOUTH OF FAYETTEVILLE.

LAW ENFORCEMENT OFFICIALS REPORTED FLOODING AT 11 PM IN ELORA IN 
LINCOLN COUNTY TENNESSEE...WHERE WATER WAIST DEEP WAS ON VANTOWN 
ROAD. ALSO...A FOOT OF WATER WAS ON HUNTSVILLE HIGHWAY IN THE 
SOUTHEASTERN PART OF COUNTY.

EXCESSIVE RUNOFF FROM EARLIER RAINS WILL ALSO KEEP FLOODING A THREAT 
IN NORTHWEST JACKSON COUNTY AND NORTHEAST MADISON COUNTY. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3503 8623 3507 8656 3467 8661 3467 8620

$$

SCHAUB
000 
WGUS74 KHUN 230557
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1257 AM CDT SAT JUL 23 2005

ALC071-089-TNC103-230607-
MADISON AL-JACKSON AL-LINCOLN TN-
1257 AM CDT SAT JUL 23 2005

...THE FLASH FLOOD WARNING FOR LINCOLN...JACKSON AND MADISON COUNTIES
HAS BEEN ALLOWED TO EXPIRE...

AT 1257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAINFALL HAD ENDED ACROSS THE WARNED AREA...AND THE FLOOD 
THREAT HAS DIMINISHED. SOME MINOR FLOODING MAY CONTINUE IN AREAS 
THAT RECEIVED HEAVY RAINFALL...BUT THE SERIOUS THREAT HAS ENDED. 
THUS...THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE.

LAT...LON 3503 8623 3507 8656 3467 8661 3467 8620

$$

PB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 9:14 PM CDT, 51 minutes earlier.

Area forecast discussion, Jul 22, 9:14 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
914 PM CDT FRI JUL 22 2005

.UPDATE...
OHX 00Z SOUNDING STILL VERY UNSTABLE WITH LIS OF -7.6 DEGREES
CELSIUS. ALSO PWS FROM BOTH BMX AND OHX REMAINING HIGH...WITH
1.7 PWS OBTAINED FROM 00Z SOUNDINGS. THUS...ISOLATED STRONG WIND
GUSTS AND HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS
THAT DEVELOP OVER FORECAST AREA.

SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL DEVELOPING ALONG A
SURFACE BOUNDARY THAT IS CURRENTLY SITUATED ACROSS CENTRAL TENNESSEE.
THIS IS ASSOCIATED WITH AN UPPER LEVEL TROUGH INITIALIZED WELL BY
THE RUC80. THE RUC AND GFS HAVE PICKED UP ON THIS ACTIVITY THE
BEST SO FAR THIS EVENING...ESPECIALLY THE RUC. THE RUC KEEPS A
SCATTERED LINE OF CONVECTION ONGOING THROUGH 9Z...AS THIS BOUNDARY
MOVES SOUTH INTO NORTHERN ALABAMA OVERNIGHT. THUS WILL INCREASE
POPS BASED ON COMBINATION OF RADAR TRENDS AND RUC FORECAST TO 40
PERCENT FOR ALL OF FORECAST AREA...BUT WILL KEEP AT 20 IN CULLMAN
COUNTY.

SOME LOCATIONS ACROSS NORTHERN ALABAMA ARE REPORTING A FEW LOW
CLOUDS. EXPECT CLOUD TO INCREASE AS BOUNDARY SHIFTS SOUTHWARD...BUT
DUE TO EXPECTED SCATTERED NATURE OF CONVECTION...DO NOT EXPECT
MOSTLY CLOUDY CONDITIONS TO COVER A LARGE PART OF THE FORECAST
AREA FOR AN EXTENDED TIME. THUS WILL HOLD ON TO THE PARTLY CLOUDY
CONDITIONS THROUGH 12Z ON SATURDAY.

WILL ALSO INCREASE WINDS...AS BOUNDARY SHOULD KEEP WEST TO
NORTHWEST SURFACE WINDS AROUND 5 MPH THROUGH 12Z ON SATURDAY.

WILL MONITOR RADAR FOR FURTHER UPDATES...BUT NONE EXPECTED AT THIS TIME.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

20
Hazardous weather outlook, Jul 22, 7:44 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
744 PM CDT FRI JUL 22 2005

ALZ001>010-016-TNZ076-096-097-231000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
744 PM CDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A SURFACE BOUNDARY WILL SINK SLOWLY SOUTH THROUGH MIDDLE TENNESSEE
TO THE NORTH ALABAMA BORDER AREA TONIGHT. SCATTERED THUNDERSTORMS
WILL OCCUR AHEAD OF THE BOUNDARY...AND ISOLATED CELLS MAY BECOME
CAPABLE OF PRODUCING STRONG GUSTY WINDS. THE AREA MOST AFFECTED
THROUGH DAYBREAK SATURDAY WOULD BE PARTS OF SOUTHERN MIDDLE
TENNESSEE...AND THAT PART OF ALABAMA NORTH OF THE TENNESSEE RIVER.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A DRIER PATTERN IS EXPECTED BY THE UPCOMING WEEKEND AS HIGH PRESSURE
BUILDS INTO THE REGION. DAILY HIGH TEMPERATURES WILL APPROACH THE MID
90S FROM SATURDAY THROUGH MONDAY...WITH AFTERNOON HEAT INDICES
BETWEEN 100 AND 110 DEGREES.

A WEAK COLD FRONT WILL MOVE TOWARD THE TENNESSEE VALLEY BY MID
WEEK...WITH AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

SCHAUB

In the hours before

Special weather statement, Jul 22, 6:01 PM CDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
601 PM CDT FRI JUL 22 2005

ALZ006-222330-
MADISON-
601 PM CDT FRI JUL 22 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHEAST MADISON COUNTY UNTIL 630
PM...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW MARKET...OR 9 MILES NORTHEAST OF MOORES
MILL...MOVING SOUTHEAST AT 15 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND UP TO
1/2 AN INCH OF RAINFALL ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NEW MARKET.
  DEPOSIT.
  MAYSVILLE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
Local storm report, Jul 22, 6:02 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
602 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     BRIDGEPORT              34.94N 85.72W
07/22/2005                   JACKSON            AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN

0432 PM     TSTM WND DMG     STEVENSON               34.87N 85.84W
07/22/2005                   JACKSON            AL   EMERGENCY MNGR

            SEVERAL TREES DOWN

0510 PM     TSTM WND DMG     POWELL                  34.53N 85.90W
07/22/2005                   DEKALB             AL   COUNTY OFFICIAL

            TREE DOWN

&&

WRS
Special weather statement, Jul 22, 8:03 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
803 PM CDT FRI JUL 22 2005

TNZ097-230145-
FRANKLIN-
803 PM CDT FRI JUL 22 2005

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 845 PM...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTH OF TULLAHOMA...OR 7 MILES
SOUTHWEST OF MANCHESTER...MOVING SOUTH AT 25 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OAK GROVE.
  WOODS RESERVOIR.
  ESTILL SPRINGS.
  TIMS FORD LAKE.
  WINCHESTER.
  COWAN.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Local storm report, Jul 22, 8:11 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
811 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     BRIDGEPORT              34.94N 85.72W
07/22/2005                   JACKSON            AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN

0432 PM     TSTM WND DMG     STEVENSON               34.87N 85.84W
07/22/2005                   JACKSON            AL   EMERGENCY MNGR

            SEVERAL TREES DOWN

0510 PM     TSTM WND DMG     POWELL                  34.53N 85.90W
07/22/2005                   DEKALB             AL   COUNTY OFFICIAL

            TREE DOWN

0545 PM     TSTM WND DMG     WHITON                  34.36N 86.08W
07/22/2005                   DEKALB             AL   EMERGENCY MNGR

            ROOF BLOWN OFF BARN AND TREES DOWN

&&

WRS
Special weather statement, Jul 22, 8:45 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
845 PM CDT FRI JUL 22 2005

TNZ097-230215-
FRANKLIN-
845 PM CDT FRI JUL 22 2005

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN FRANKLIN COUNTY UNTIL
915 PM...

AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF WINCHESTER...MOVING SOUTH AT
25 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BELVIDERE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Jul 22, 9:00 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
900 PM CDT FRI JUL 22 2005

ALZ009-230245-
JACKSON-
900 PM CDT FRI JUL 22 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHWEST JACKSON COUNTY UNTIL
945 PM...

AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF WINCHESTER...MOVING SOUTH AT
25 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  JERICHO.
  BASS.
  HYTOP.
  SKYLINE.
  FACKLER.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:27 PM CDTSevere Thunderstorm WarningHUNFranklin33 min
Jul 22, 9:34 PM CDTSevere Thunderstorm WarningHUNLincoln26 min
Jul 22, 9:58 PM CDTSevere Thunderstorm WarningHUNLincoln47 min
Jul 22, 10:55 PM CDTSevere Thunderstorm WarningHUNLincoln50 min
Jul 22, 11:43 PM CDTSevere Thunderstorm WarningHUNLincoln18 min
Jul 23, 11:02 AM CDTHeat AdvisoryHUNLincoln, Moore28 hr
Jul 22, 9:48 PM CDTSevere Thunderstorm WarningHUNJackson44 min

Nearby

Flash Flood Warnings in Alabama, 2005Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.